Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 409, NWS Norman, OK

July 2, 2011Garfield County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 2, 2011, 5:24 PM CDT for Garfield County, Oklahoma. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2011, 5:24 PM CDT (22:24 UTC)
Expired
Jul 2, 2011, 6:03 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 41 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:30 PM CDTTSTM WND DMG2 Ene North Enid, OKONE MILE STRECH OF POWER POLES SNAPPED AT THE BASE BETWEEN BRECKENRIDGE ROAD AND PHILLIPS ROAD ALONG NORTH 30TH STREET
Jul 2, 5:30 PM CDTTSTM WND GST 653 Nne Enid, OKEMERGENCY MANAGEMENT SPOTTERS ESTIMATED WINDS OF 65 MPH NEAR US-81 AND PHILLIPS. ROOF AND TREE DAMAGE IS ALSO BEING REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS54 KOUN 022224
SVROUN
OKC047-022315-
/O.NEW.KOUN.SV.W.0409.110702T2224Z-110702T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 615 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER ENID. THIS STORM WAS NEARLY STATIONARY.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE BRECKENRIDGE...ENID...NORTH ENID
  AND VANCE AIR FORCE BASE.

LAT...LON 3656 9794 3647 9760 3628 9780 3632 9808
TIME...MOT...LOC 2225Z 336DEG 1KT 3641 9787

$$
2 follow-up statements
175 
WWUS54 KOUN 022244
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT JUL 2 2011

OKC047-022315-
/O.CON.KOUN.SV.W.0409.000000T0000Z-110702T2315Z/
GARFIELD OK-
544 PM CDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN GARFIELD COUNTY...

AT 543 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM ON THE NORTHWEST SIDES OF ENID. ANOTHER WEAKENING STORM 
THAT MAY STILL PRODUCE WIND DAMAGE WAS LOCATED OVER FAR NORTHEAST 
ENID DOWN TO BRECKENRIDGE. THE LATTER STORM HAS PRODUCED DAMAGE IN 
NORTH ENID. MOVEMENT IS EAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE BRECKENRIDGE...ENID...NORTH ENID
  AND VANCE AIR FORCE BASE.

LAT...LON 3656 9794 3647 9760 3628 9780 3632 9808
TIME...MOT...LOC 2243Z 284DEG 2KT 3644 9782 3642 9794

$$
015 
WWUS54 KOUN 022303
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT SAT JUL 2 2011

OKC047-022313-
/O.CAN.KOUN.SV.W.0409.000000T0000Z-110702T2315Z/
GARFIELD OK-
603 PM CDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
GARFIELD COUNTY...

THE STORMS HAVE WEAKENED...BUT GUSTY WINDS MAY STILL OCCUR.

LAT...LON 3656 9794 3647 9760 3628 9780 3632 9808
TIME...MOT...LOC 2303Z 284DEG 2KT 3644 9781 3642 9793

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:58 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 1:58 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT SAT JUL 2 2011

.DISCUSSION...
LITTLE CHANGE IS EXPECTED OVER THE NEXT WEEK. THE VERY HOT AIR MASS
WILL MAINTAIN ITSELF THROUGH NEXT WEEK. THE ONLY BREAK TO THIS MAY
COME WITH A WEAK BOUNDARY FROM THE NORTH ON THURSDAY OR FRIDAY IN
NORTHERN OKLAHOMA WHICH WOULD BE OPEN TO PREVAILING WIND FROM THE
NORTHWEST. OTHERWISE, THE UPPER RIDE WILL BE A REFLECTION OF THE
HEAT. LATE DAY SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE
MOST DAYS IN THE VERY HOT AND MODERATELY HUMID AIR MASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  99  73 100 /  10  10  10  10
HOBART OK         74 103  72 102 /  10  10  10  10
WICHITA FALLS TX  77 103  74 103 /  10  10  10  10
GAGE OK           70 100  69 101 /  10  10  10  10
PONCA CITY OK     76  99  74  99 /  20  20  10  20
DURANT OK         75  99  75  99 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/09
Hazardous weather outlook, Jul 2, 3:45 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SAT JUL 2 2011

OKZ004>048-050>052-TXZ083>090-031000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
345 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS NORTHERN AND WESTERN
OKLAHOMA...WITH MORE ISOLATED ACTIVITY POSSIBLE OVER CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. MODEST INSTABILITY AND
WEAK VERTICAL WIND PROFILES WILL LIMIT THE ABILITY OF STORMS TO
ORGANIZE. HOWEVER...A LAYER OF RELATIVELY HOT AND DRY AIR NEAR THE
SURFACE WILL PROVIDE AN ENVIRONMENT THAT COULD RESULT IN STRONG WIND
GUSTS...WITH MANY STORMS CAPABLE OF 30 TO 45 MPH GUSTS. CLOUD TO
GROUND LIGHTNING WILL ALSO BE A CONCERN.

MOST OF THE THUNDERSTORM ACTIVITY WILL END THIS EVENING SHORTLY
AFTER SUNSET. HOWEVER... A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT IN PARTS OF NORTHERN
OKLAHOMA NEAR A FRONT THAT EXTENDS ACROSS PORTIONS OF CENTRAL AND
SOUTHERN KANSAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE TODAY...WITH HEAT INDEX VALUES RANGING
FROM THE UPPER 90S TO 105. THIS WILL CONTINUE TO CAUSE HEAT STRESS
FOR PEOPLE AND ANIMALS...ESPECIALLY DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF
OKLAHOMA ON SUNDAY...MONDAY...AND WEDNESDAY. HOWEVER... ISOLATED
STORMS WILL BE POSSIBLE EVERY AFTERNOON AND EARLY EVENING THROUGH
THE MIDDLE OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
HEAT INDEX VALUES WILL GENERALLY RANGE BETWEEN THE UPPER 90S AND
105. USE CAUTION TO AVOID HEAT STRESS... AND MONITOR INFORMATION
FROM THE NATIONAL WEATHER SERVICE AND PUBLIC OFFICIALS.

EXCEPTIONAL DROUGHT CONDITIONS ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL CONTINUE TO ELEVATE THE RISK OF WILDFIRES EACH
AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

In the hours before

Special weather statement, Jul 2, 3:44 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT SAT JUL 2 2011

OKZ007-012-022115-
GARFIELD OK-GRANT OK-
344 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
GARBER...MOVING NORTH AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED 6
MILES SOUTH OF LAMONT. OTHER STORMS WERE ALSO DEVELOPING IN THE AREA
THAT COULD BECOME STRONG.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
CLOUD TO GROUND LIGHTNING...

LAT...LON 3669 9805 3670 9748 3640 9749 3641 9804

MAXWELL
Special weather statement, Jul 2, 4:10 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT SAT JUL 2 2011

OKZ006>008-012-013-022130-
GARFIELD OK-NOBLE OK-KAY OK-ALFALFA OK-GRANT OK-
410 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...
GRANT...KAY AND NOBLE COUNTIES.

AT 407 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED OVER
NORTH-CENTRAL OKLAHOMA AND EXTREME SOUTHERN KANSAS...VERY LITTLE
MOVEMENT WILL OCCUR BUT MOST WILL DRIFT SLOWLY NORTH. THE STRONGEST
STORMS WERE LOCATED JUST NORTHWEST OF BURLINGTON...EAST OF
RENFROW... AND BETWEEN GARBER AND BILLINGS. ALONG WITH HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING...STRONG WIND GUSTS WILL OCCUR.

HAZARDS INCLUDE...
WIND GUSTS 45 TO 55 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9727 3630 9731 3628 9793 3700 9852
Special weather statement, Jul 2, 4:34 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT SAT JUL 2 2011

OKZ005>008-012-013-022145-
GARFIELD OK-NOBLE OK-WOODS OK-KAY OK-ALFALFA OK-GRANT OK-
434 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...
GRANT...KAY...NOBLE AND WOODS COUNTIES.

AT 432 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE SEEN ACROSS
NORTH-CENTRAL OKLAHOMA...GENERALLY MOVING NORTH AND EAST AT 5 MPH.
THE STRONGEST STORMS WERE LOCATED JUST WEST OF BURLINGTON...JUST
EAST OF ENID TO NEAR BILLINGS...AND FROM NEAR DEER CREEK TO BRAMAN
AND ARKANSAS CITY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9694 3637 9720 3625 9769 3699 9886
Special weather statement, Jul 2, 4:51 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SAT JUL 2 2011

OKZ007-008-012-013-022215-
GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
451 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND
NOBLE COUNTIES.

AT 449 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ACROSS
NORTH-CENTRAL OKLAHOMA...GENERALLY MOVING NORTH AND EAST AT 5 MPH.
THE STRONGEST STORMS WERE NEAR THE KANSAS BORDER NORTH OF BRAMAN TO
NEAR CHILOCCO. OTHER STRONG STORMS WERE LOCATED ON THE EASTERN SIDES
OF ENID OVER TOWARD BILLINGS AND RED ROCK.

HAZARDS INCLUDE...
WIND GUSTS 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3669 9701 3670 9704 3669 9706 3663 9705
      3626 9729 3655 9770 3700 9753 3700 9682
Special weather statement, Jul 2, 5:06 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT SAT JUL 2 2011

OKZ012-022230-
GARFIELD OK-
506 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

AT 505 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EASTERN SIDES
OF ENID AND ALSO BRECKENRIDGE...MOVEMENT WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3659 9780 3648 9758 3631 9773 3640 9792
Special weather statement, Jul 2, 5:07 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SAT JUL 2 2011

OKZ027-039-022230-
GRADY OK-STEPHENS OK-
507 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES.

AT 507 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
BRAY...MOVING NORTH AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3475 9786 3464 9764 3447 9779 3456 9798

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:31 PM CDTSpecial Weather StatementOUNOklahoma29 min
Jul 1, 7:33 PM CDTSpecial Weather StatementOUNGrady27 min
Jul 2, 1:59 PM CDTSpecial Weather StatementOUNAlfalfa16 min
Jul 2, 2:31 PM CDTSpecial Weather StatementOUNGrant29 min
Jul 2, 3:44 PM CDTSpecial Weather StatementOUNGarfield31 min
Jul 2, 4:10 PM CDTSpecial Weather StatementOUNGarfield, Grant20 min
Jul 2, 4:34 PM CDTSpecial Weather StatementOUNAlfalfa, Garfield, Grant, Kay, Noble11 min
Jul 2, 4:51 PM CDTSpecial Weather StatementOUNKay, Noble24 min
Jul 2, 5:01 PM CDTSevere Thunderstorm WarningOUNKay59 min
Jul 2, 5:06 PM CDTSpecial Weather StatementOUNGarfield24 min
Jul 2, 5:07 PM CDTSpecial Weather StatementOUNStephens23 min
Jul 2, 6:04 PM CDTSpecial Weather StatementOUNGrady26 min
Jul 2, 6:05 PM CDTSpecial Weather StatementOUNHarmon25 min
Jul 2, 6:14 PM CDTSpecial Weather StatementOUNJohnston31 min
Jul 2, 6:25 PM CDTSpecial Weather StatementOUNJohnston20 min
Jul 2, 6:53 PM CDTSpecial Weather StatementOUNHarmon22 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.